PIECEWISE HOMOGENEOUS RANDOM WALK WIH A MOVING BOUNDARY.

Ora E. Percus, Jerome Percus

Research output: Contribution to journalArticle

Abstract

We study a random walk with nearest neighbor transitions on a one-dimensional lattice. The walk starts at the origin, as does a dividing line which moves with constant speed gamma , but the outward transition probabilities p//A and p//B differ on the right- and left-hand sides of the dividing line. This problem is solved formally by taking advantage of the analytical properties in the complex plane of an added variable generating function, and it is found that p//A, p//B space decomposes into four regions of distinct qualitative properties. The asymptotic probability of the walk being to the right of the moving boundary is obtained explicitly in three of the four regions. However, analysis in the fourth region is a sensitive function of the denominator of the rational fraction gamma , and so we conclude with a number of special cases which can be solved in closed form.

Original languageEnglish (US)
Pages (from-to)822-830
Number of pages9
JournalSIAM Journal on Applied Mathematics
Volume47
Issue number4
StatePublished - Aug 1987

Fingerprint

Moving Boundary
Random walk
Walk
Line
Qualitative Properties
Denominator
Transition Probability
Argand diagram
Generating Function
Nearest Neighbor
Closed-form
Distinct
Decompose

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

PIECEWISE HOMOGENEOUS RANDOM WALK WIH A MOVING BOUNDARY. / Percus, Ora E.; Percus, Jerome.

In: SIAM Journal on Applied Mathematics, Vol. 47, No. 4, 08.1987, p. 822-830.

Research output: Contribution to journalArticle

Percus, OE & Percus, J 1987, 'PIECEWISE HOMOGENEOUS RANDOM WALK WIH A MOVING BOUNDARY.', SIAM Journal on Applied Mathematics, vol. 47, no. 4, pp. 822-830.
Percus, Ora E. ; Percus, Jerome. / PIECEWISE HOMOGENEOUS RANDOM WALK WIH A MOVING BOUNDARY. In: SIAM Journal on Applied Mathematics. 1987 ; Vol. 47, No. 4. pp. 822-830.
@article{c5b4c7180c6c4795990cff2fb1ff61ec,
title = "PIECEWISE HOMOGENEOUS RANDOM WALK WIH A MOVING BOUNDARY.",
abstract = "We study a random walk with nearest neighbor transitions on a one-dimensional lattice. The walk starts at the origin, as does a dividing line which moves with constant speed gamma , but the outward transition probabilities p//A and p//B differ on the right- and left-hand sides of the dividing line. This problem is solved formally by taking advantage of the analytical properties in the complex plane of an added variable generating function, and it is found that p//A, p//B space decomposes into four regions of distinct qualitative properties. The asymptotic probability of the walk being to the right of the moving boundary is obtained explicitly in three of the four regions. However, analysis in the fourth region is a sensitive function of the denominator of the rational fraction gamma , and so we conclude with a number of special cases which can be solved in closed form.",
author = "Percus, {Ora E.} and Jerome Percus",
year = "1987",
month = "8",
language = "English (US)",
volume = "47",
pages = "822--830",
journal = "SIAM Journal on Applied Mathematics",
issn = "0036-1399",
publisher = "Society for Industrial and Applied Mathematics Publications",
number = "4",

}

TY - JOUR

T1 - PIECEWISE HOMOGENEOUS RANDOM WALK WIH A MOVING BOUNDARY.

AU - Percus, Ora E.

AU - Percus, Jerome

PY - 1987/8

Y1 - 1987/8

N2 - We study a random walk with nearest neighbor transitions on a one-dimensional lattice. The walk starts at the origin, as does a dividing line which moves with constant speed gamma , but the outward transition probabilities p//A and p//B differ on the right- and left-hand sides of the dividing line. This problem is solved formally by taking advantage of the analytical properties in the complex plane of an added variable generating function, and it is found that p//A, p//B space decomposes into four regions of distinct qualitative properties. The asymptotic probability of the walk being to the right of the moving boundary is obtained explicitly in three of the four regions. However, analysis in the fourth region is a sensitive function of the denominator of the rational fraction gamma , and so we conclude with a number of special cases which can be solved in closed form.

AB - We study a random walk with nearest neighbor transitions on a one-dimensional lattice. The walk starts at the origin, as does a dividing line which moves with constant speed gamma , but the outward transition probabilities p//A and p//B differ on the right- and left-hand sides of the dividing line. This problem is solved formally by taking advantage of the analytical properties in the complex plane of an added variable generating function, and it is found that p//A, p//B space decomposes into four regions of distinct qualitative properties. The asymptotic probability of the walk being to the right of the moving boundary is obtained explicitly in three of the four regions. However, analysis in the fourth region is a sensitive function of the denominator of the rational fraction gamma , and so we conclude with a number of special cases which can be solved in closed form.

UR - http://www.scopus.com/inward/record.url?scp=0023401706&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023401706&partnerID=8YFLogxK

M3 - Article

VL - 47

SP - 822

EP - 830

JO - SIAM Journal on Applied Mathematics

JF - SIAM Journal on Applied Mathematics

SN - 0036-1399

IS - 4

ER -